Nebraska, 2009Blizzard in Nebraska, January 12, 2009
January 12, 2009 · NWS FSD · 2 events in 2 counties and zones
Strong north to northwest winds, gusting to over 50 mph, combined with existing loose snow cover and 1 to 2 inches of new snow to produce blizzard conditions with widespread visibilities near zero over extreme northeast Nebraska during the day and early evening of January 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong north to northwest winds, gusting to over 50 mph, combined with existing loose snow cover and 1 to 2 inches of new snow to produce blizzard conditions with widespread visibilities near zero over extreme northeast Nebraska during the day and early evening of January 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 12, 11:05 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 12, 11:05 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CST MON JAN 12 2009
.DISCUSSION...
WINDS BHND SYS MOVING ACRS ARE STG ENUF AND IN THE N ACCOMPANIED
BY ENUF FALLING SNOW AND BLOWABLE SNOW COVER FOR BLIZARD CONDS
ACRS THE NRN FCST AREA AS WELL AS HIGH WINDS OVER A LARGE CHUNK OF
THE SW. SO...EXTENDED BLIZZARD WARNING WWD FROM MML ACRS BKC AREA
TO HON AND WOONSOCKET. ALSO WENT WITH HI WIND WARNG SW FROM MHE W
AND S. IN HI WIND WARNING AREAS OF BLOWING SNOW WILL CONT BUT NOT
ENUF SNOW FOR A REAL BLIZZARD...JUST LCL LOW CONDS...SO GAVE THE
HI WIND WARNING PREFERENCE OVER A WINTR WX ADVY. ADDED A FEW COS
THO JUST W/SW OF FSD TO WINTER WX ADVY THERE WHERE ERYR WE HAD
ONLY A WIND ADVY. THE OVERALL FCST OF THE COLD AIR STGLY POURING
IN ON THE STG WNDS WITH SOME ADDTNL LGT SNOW ACCUM IS WORKING OUT
WELL. EVENTUALLY TNGT WINDS CHILLS WILL BE A FACTOR AS WE HAVE MENTND.
&&
.AVIATION...
IFR VSBYS IN BLOWING SNOW AND WITH VERY STRONG NW WINDS WILL CONT
TO BE A FACTOR THRU 13/00Z BEFORE ABATING STEADILY. MVFR TO IFR
CIGS SHUD ALSO CONT WITH THE IFE MAINLY IN SWRN MN THRU 18Z-20Z
AND FRTHR W WITH SNOW BANDS ON A MORE LCL BASIS. NORTHWEST WINDS
WILL GUST TO 40-45 KTS MUCH OF AREA. STEADY IMPROVEMENT IN
CUGS...VSBYS...AND DECRG WNDS EXPECTED 13/00Z-06Z WITH GNLY VFR
AFT 06Z. CIGS WILL SHOW THE MOST RPD IMPROVEMENTBY 00Z-02Z.
&&
.PREV DISCUSSION...
ACTIVE FORECAST THROUGH THE PERIOD WITH TWO CLIPPER SYSTEMS MOVING
THROUGH THE AREA. AS OF 10Z BAND OF WARM AIR ADVECTION SNOW
EXTENDING DOWN THE I-29 CORRIDOR. THIS BAND IS EXPECTED TO SHIFT
EAST THROUGHOUT THE DAY...THOUGH SNOW SHOULD STALL ACROSS SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA TODAY AS UPPER LEVEL WAVE DIVES TO THE
SOUTHEAST. HAVE HIGHEST SNOWFALL AMOUNTS OF THREE TO FOUR INCHES OF
SNOW ACROSS SOUTHWEST MINNESOTA ALONG THE BUFFALO RIDGE EXTENDING
DOWN TOWARDS SPENCER IOWA. AS INITIAL TROUGH MOVES
THROUGH...ENHANCED MIXING WILL ALLOW TEMPERATURES TO RISE INTO THE
UPPER 20S AND LOWER 30S IN MOST LOCATIONS. HOWEVER...AS COLD AIR
MOVES IN FROM THE NORTH CAN EXPECT FALLING TEMPERATURES THROUGH THE
AFTERNOON HOURS. WENT AHEAD AND ISSUED A BLIZZARD WARNING FOR THIS
AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA WHERE SUFFICIENT NEW SNOWFALL COMBINED WITH
STRONG NORTHWEST WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING
OF SNOW. IN AREAS FURTHER TO THE WEST WITH LESSER AMOUNTS OF
SNOW...OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR COMBINATION OF
SNOW AND BLOWING SNOW. TEMPORARY WARMING THIS MORNING MAY RESULT IN
A LITTLE BIT OF MELTING WHICH MAY BE JUST ENOUGH TO PREVENT
SIGNIFICANT AMOUNTS OF BLOWING SNOW.
SHOULD SEE QUITE A SPREAD IN TEMPERATURES FROM WEST TO EAST TONIGHT
AS EDGE OF ARCTIC AIRMASS REMAINS OVER FORECAST AREA. TO KEEP
HEADLINES SIMPLE...JUST EXTENDED WINTER WEATHER ADVISORY TO COVER
WIND CHILLS WHICH WILL FALL INTO THE ADVISORY CATEGORY OF 20 TO 30
BELOW.
AS STRONG WARM AIR ADVECTION SPREADS FROM WEST TO EAST ON TUESDAY
WILL LIKELY SEE A LIGHT BAND OF SNOW DEVELOP. HAVE RAISED POPS EAST
OF THE JAMES RIVER VALLEY AS BAND BECOMES MORE ORGANIZED AND TAPS
INTO UPPER LEVEL JET ENERGY.
STRONG WARM AIR ADVECTION CONTINUES INTO TUESDAY NIGHT AND EXPECT
RISING TEMPERATURES THROUGHOUT THE NIGHT. SECOND PUSH OF ARCTIC AIR
COMES DOWN ON WEDNESDAY. STRONG NORTHWEST WINDS AND FRESH SNOW
COVER WILL LIKELY RESULT IN AREAS OF BLOWING SNOW. ALSO HAVE
FALLING TEMPERATURES THROUGHOUT THE DAY ON WEDNESDAY AS THE ARCTIC
AIR REGAINS CONTROL.
HAVE NOT MADE CHANGES TO THE FORECAST BEYOND WEDNESDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR SDZ050-052-
057>059-063>065-068.
WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR SDZ060>062-
066-067.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR SDZ069>071.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM CST
TUESDAY FOR SDZ038>040-053>056.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
053>056.
MN...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR MNZ089-098.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM CST
TUESDAY FOR MNZ071-072-080-081-090-097.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-080-
081-090-097.
IA...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR
IAZ001-002- 012-013-021-022-032.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR IAZ020-031.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM CST
TUESDAY FOR IAZ003-014.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ003-014.
NE...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NEZ013-014.
&&
WILLIAMSHazardous weather outlook, Jan 12, 5:27 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0527 AM CST MON JAN 12 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0527 AM CST MON JAN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW WILL CONTINUE TO FALL THROUGHOUT THE DAY ON MONDAY...MAINLY
EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA.
LIGHT SNOW MAY REDEVELOP DURING THE DAY WEST OF THIS AREA BUT
SHOULD TOTAL LESS THAN ONE INCH. STORM TOTAL ACCUMULATIONS ARE
EXPECTED TO BE HEAVIEST EAST OF THE JAMES RIVER VALLEY WHERE
SNOWFALL AMOUNTS WILL RANGE FROM ONE TO FOUR INCHES...WITH THE
HEAVIEST SNOW EXPECTED TO BE NEAR THE BUFFALO RIDGE IN MINNESOTA.
NORTHWEST WINDS WILL ALSO INCREASE IN THE MORNING ACROSS THE
ENTIRE REGION...WITH WINDS EXPECTED TO RANGE FROM 25 TO 40 MPH
DURING THE LATE MORNING AND AFTERNOON. THE FRESH SNOWFALL ALONG
THE BUFFALO RIDGE COMBINED WITH STRONG NORTHWEST WINDS WILL
CREATE BLIZZARD CONDITIONS THIS AFTERNOON INTO EARLY THIS
EVENING. AS TEMPERATURES FALL BELOW ZERO MONDAY NIGHT...WIND
CHILL READINGS WILL PLUMMET TO 20 TO 30 BELOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A BAND OF LIGHT SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE
REGION TUESDAY INTO TUESDAY EVENING. SNOWFALL AMOUNTS WILL
GENERALLY TOTAL LESS THAN ONE INCH.
ANOTHER ARCTIC FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY
MORNING. WINDS OF 2O TO 35 MPH CAN BE EXPECTED BEHIND THE FRONT.
THESE WINDS MAY CAUSE AREAS OF BLOWING SNOW WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION...AS TEMPERATURES FALL TO NEAR ZERO
DURING THE DAY...WIND CHILLS OF 15 TO 35 BELOW ZERO CAN EXPECTED.
THE COLDEST READINGS WILL BE IN SOUTHWEST MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BT
Blizzard, Dakota
- When
- January 12, 3:00 PM CST to 9:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.
Blizzard, Dixon
- When
- January 12, 3:00 PM CST to 9:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Minnesota, January 12, 20091 death · 20 events
- Winter Weather in Wisconsin, January 12, 20091 death · 1 event
- Strong Wind in California, January 12, 2009$50,000 · 1 event
- Blizzard and High Wind in Nebraska, January 12, 20092 injured · 50 kt wind · 16 events
- High Wind in Nebraska, January 12, 200957 kt wind · 23 events
- Blizzard and Winter Weather in South Dakota, January 12, 200921 events
- Winter Weather in Wisconsin, January 12 to 13, 200920 events
- High Wind in South Dakota, January 12, 200971 kt wind · 18 events
- High Wind in Nebraska, January 12, 200917 events
- High Wind in Kansas, January 12, 200953 kt wind · 11 events
- Blizzard and Winter Weather in Iowa, January 12, 200911 events
- High Wind in Kansas, January 12, 20091 injured · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150099, 150100.